Utah, 2022

Flash Flooding and Damaging Winds in Utah, June 23, 2022

June 23, 2022 · NWS SLC · 10 events in 5 counties and zones

Monsoonal moisture resulted in thunderstorms with gusty outflow winds in portions northern Utah, as well as flash flooding in portions of southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Monsoonal moisture resulted in thunderstorms with gusty outflow winds in portions northern Utah, as well as flash flooding in portions of southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 23, 3:33 AM MST, 7 hours 57 minutes earlier.

Area forecast discussion, Jun 23, 3:33 AM MST, 7 hours 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
433 AM MDT Thu Jun 23 2022

.SYNOPSIS...A weak low pressure system will cross the area late
today through Friday, interacting with moisture in place to bring
a threat of showers and thunderstorms. High pressure will bring a
warming trend over the weekend.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...An upper low noted in
overnight satellite imagery spinning over central CA will slowly
translate eastward across the Great Basin through the short term
period. Downstream from this feature, moisture has spread
northward across the forecast area over the past 24 hours. This
moisture is deepest across the eastern valleys where dew points
are running in the 40s early this morning. Meanwhile somewhat
drier air remains entrenched across western Utah, where dew
points are running in the low to mid 30 range. Isolated showers
have persisted overnight across portions of southern and eastern
Utah, most notably across the Lake Powell area.

As the upstream low slowly moves east today, southwesterly flow
will increase across the forecast area. Moisture will remain
entrenched and perhaps increase a bit through the day, allowing
for scattered convection by early afternoon. Given the increasing
flow aloft, a few of these storms may become organized/strong with
locally heavy rainfall a threat across the east, and strong gusty
winds more favored across the west within the slightly drier
environment.

The remnant low will lift across northern Utah Friday maintaining
showers and thunderstorms across northern and eastern Utah.
Meanwhile subsidence and associated drying in the wake of this
feature will allow for a downward trend in convective coverage
across the south, in particular southwest Utah.

.LONG TERM (After 12Z/6AM Saturday)...High pressure over the
southern plains will continue to push surges of monsoonal moisture
into the four corners region. A ridge of high pressure will move
into the Great Basin by early next week which will decrease moisture
chances and increase temperatures. By the end of the period the
ridge will begin to subtly flatten and allow temperatures to cool
slightly across the region.

The monsoonal pattern (type A) that is currently in place will
continue through the weekend with afternoon thunderstorms bubbling
up, mainly across eastern Utah and especially in the higher
elevations. Ensemble clusters are in good agreement with the
introduction of a broad ridge returning to the western CONUS by
Tuesday of next week. Increasingly warmer temperatures will peak on
Tuesday as the ridge axis centers itself over the Great Basin. This
will result in temperatures on the order of 10 degrees above climo
for northern Utah. Therefore, triple digits are once again a
possibility for northern Utah. Southern Utah will see temperatures
only on the order of a few degrees above climo. Moisture will
continue to be possible across eastern Utah throughout this period,
however chances will be lower compared to this weekend.

Clusters indicate a likelihood of low pressure moving into the
pacific NW by the of the period which will start to flatten the
ridge and allow temperatures to cool back down closer to average,
although still remaining a few degrees above climo. With high
pressure likely to remain over the southern plains expect continued
chances for moisture surges into the region through the end of the
period.

.AVIATION...KSLC...VFR conditions will persist throughout most of
the TAF period for the KSLC terminal. An area of low pressure
traversing the Great Basin will keep winds out of the south and
gusting near 20kts during the afternoon. Additionally, scattered
afternoon thunderstorms will develop across Utah. Overall, CIGs
should remain above obscuration levels, but these storms could
create short periods of MVFR/IFR conditions as well as
gusty/erratic outflow winds.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions mixed with
brief MVFR/IFR conditions will exist for all of Utah and SW Wyoming
tomorrow as an area of low pressure pushes into the Great Basin
region. This will creating southwesterly winds that could gust near
20-25kts for most locations during the afternoon. Additionally,
afternoon scattered thunderstorm development will lead to short
periods of MVFR/IFR conditions as well as gust/erratic winds.
Overall, CIGs will remain >7kft.

&&

.FIRE WEATHER...Moisture which has spread across the area will
interact with a low pressure system slowly crossing the region
today through Friday, bringing showers and thunderstorms capable
of producing wetting rainfall, along with strong gusty winds and
frequent lightning. This moisture will also result in an upward
trend in daytime RH values along with improved overnight recovery
through the remainder of the week. As this slow moving low
approaches today, gusty southwest winds will develop by early
afternoon across the area today, and again Friday across southern
Utah. High pressure will strengthen across the region during the
upcoming weekend resulting in a warming trend, while lingering
moisture maintains a threat for showers and thunderstorms each
day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...
FIRE WEATHER...

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jun 23, 10:16 AM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1116 AM MDT Thu Jun 23 2022

UTZ125-126-231800-
Upper Sevier River Valleys UT-Southern Mountains UT-
1116 AM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northwestern
Garfield and east central Iron Counties through NOON MDT...

At 1116 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Panguitch, or 23 miles south of Beaver, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Garfield and east central Iron Counties.

This includes US Route 89 between mile markers 137 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3797 11258 3815 11238 3815 11232 3795 11217
      3789 11252
TIME...MOT...LOC 1716Z 239DEG 12KT 3796 11248

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Jun 23, 10:30 AM MST, 1 hour before
Special Weather Statement
National Weather Service Salt Lake City UT
1130 AM MDT Thu Jun 23 2022

UTZ125-129-231815-
Capitol Reef National Park and Vicinity UT-Southern Mountains UT-
1130 AM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of north central
Garfield and southwestern Wayne Counties through 1215 PM MDT...

At 1130 AM MDT, Doppler radar was tracking a strong thunderstorm near
Torrey, or 9 miles west of Capitol Reef National Park, moving east
at 10 mph. Additional thunderstorms are developing south and west of
the main storm.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park, Torrey, Teasdale and Fruita.

This includes the following highways...
 Utah Route 12 between mile markers 105 and 122.
 Utah Route 24 between mile markers 68 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 11160 3822 11165 3840 11120 3814 11113
TIME...MOT...LOC 1730Z 258DEG 7KT 3824 11137

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Jun 23, 11:13 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1213 PM MDT Thu Jun 23 2022

UTZ125-129-130-231900-
Capitol Reef National Park and Vicinity UT-Western Canyonlands UT-
Southern Mountains UT-
1213 PM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northeastern
Garfield and south central Wayne Counties through 100 PM MDT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capitol Reef National Park, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park, Fruita and Caineville.

This includes the following highways...
 Utah Route 12 near mile marker 116.
 Utah Route 24 between mile markers 79 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3811 11132 3828 11136 3837 11101 3806 11100
TIME...MOT...LOC 1812Z 270DEG 9KT 3820 11127

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK

The radar

The Cedar City radar (KICX), 165 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
June 23, 11:30 AM MST to 12:30 PM MST
Where
Wayne County, 3.25 mi E of Fruita to 3.97 mi SW of Notom
Cause
Heavy Rain
Property damage
$110,000
Reported by
Park/Forest Service
Coordinates
38.280, -111.190

Capitol Reef National Park reported SR-24 was impassable near milepost 83 due to flood waters from grand wash. Scenic drive was also closed, and the parking lot at the Grand Wash trailhead flooded. The flooding stranded nearly 60 people, and trapped or washed away several vehicles. Numerous water rescues were conducted by Utah Department of Public Safety helicopter operations to bring people to safety.

Thunderstorm Wind, Box Elder

When
June 23, 2:31 PM MST to 2:35 PM MST
Where
Box Elder County, Lucin
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.350, -113.920

A thunderstorm and associated outflow produced a measured wind gust of 58 mph by the UPR Lucin2 Railroad Sensor.

Flash Flood, Wayne

When
June 23, 3:09 PM MST to 4:09 PM MST
Where
Wayne County, (4hv)hanksville to 0.66 mi E of (4hv)hanksville
Cause
Heavy Rain
Reported by
Public
Coordinates
38.370, -110.720

Bull Creek flowed across the road near Main Street, bringing with it large debris.

Thunderstorm Wind, Tooele

When
June 23, 3:40 PM MST to 3:50 PM MST
Where
Tooele County, 16.28 mi WSW of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.100, -113.220

A thunderstorm and associated outflow resulted in a peak wind gust of 59 mph being measured at the Dugway Target R weather observation station.

Thunderstorm Wind, Tooele

When
June 23, 3:45 PM MST to 4:00 PM MST
Where
Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.920, -112.940

Thunderstorms and associated outflows resulted in multiple strong wind gusts at the Dugway Simpson Springs weather observing station over a short period of time. The initial wind gust of 66 mph was the peak wind gust, with lesser gusts of 59 mph and 61 mph noted before winds subsided.

Thunderstorm Wind, Tooele

When
June 23, 3:55 PM MST to 4:10 PM MST
Where
Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -112.950

Thunderstorms and associated outflows resulted in multiple strong wind gusts over a short period of time at the Dugway Camel Back Mountain weather observation station. An initial gust of 60 mph was recorded, with strong winds persisting for 15 minutes before a peak wind gust of 65 mph was measured. Winds began subsiding thereafter.

Thunderstorm Wind, Tooele

When
June 23, 4:44 PM MST to 4:49 PM MST
Where
Tooele County, Ajax Station
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.270, -112.400

Thunderstorms and associated outflows resulted in a peak wind gust of 68 mph being measured by the Clover weather observing station. A second strong wind gust of 58 mph was noted before winds began to subside.

Thunderstorm Wind, Utah

When
June 23, 5:10 PM MST
Where
Utah County, 8.87 mi ESE of Cedar Vly
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -111.940

A thunderstorm and associated outflow resulted in a wind gust of 64 mph being measured at the Pacificorp Lake Mountain site.

Thunderstorm Wind, Utah

When
June 23, 5:10 PM MST
Where
Utah County, 10.86 mi WNW of Lake Shr
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.180, -111.920

A thunderstorm and associated outflow resulted in a wind gust of 59 mph being recorded at the SR-68 at MP 16 RWIS station.

Thunderstorm Wind, Salt Lake

When
June 23, 5:50 PM MST
Where
Salt Lake County, 2.32 mi NNW of Dalton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.600, -112.070

A thunderstorm and associated outflow resulted in a wind gust of 64 mph being recorded at the West Jordan Bench weather station.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043393, 1043361, 1043394, 1043365, 1043367, 1043369, 1043371, 1043372, 1043375, 1043379.